Thunderstorm Wind, Mahoning
- When
- July 20, 5:10 PM EST
- Where
- Mahoning County, 2.55 mi N of Scienceville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 41.157, -80.568
Several trees down in Hubbard.
A cold front moved southeast from southern Lake Huron toward Lake Erie during the early evening of the 20th as the parent surface low advanced from near Georgian Bay to near Ottawa, placing northern Ohio in the warm sector. A cluster of multicell thunderstorms produced isolated damaging gusts as the storms moved southeastward across Mahoning County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CLE wrote it up.
A cold front moved southeast from southern Lake Huron toward Lake Erie during the early evening of the 20th as the parent surface low advanced from near Georgian Bay to near Ottawa, placing northern Ohio in the warm sector. A cluster of multicell thunderstorms produced isolated damaging gusts as the storms moved southeastward across Mahoning County. These storms encountered moderate to strong instability, moderate DCAPE, steep low-level lapse rates, and weak to moderate effective bulk shear.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jul 20, 3:06 PM EST, 2 hours 4 minutes earlier.
Area Forecast Discussion National Weather Service Cleveland OH 406 PM EDT Tue Jul 20 2021 .SYNOPSIS... A cold front will move south across the region tonight into early Wednesday morning. High pressure will begin to build over the lower Great Lakes by Wednesday afternoon and will linger over the area into Friday. && .NEAR TERM /THROUGH WEDNESDAY NIGHT/... A lake breeze has developed across NE OH/NW PA and cumulus has developed along and ahead of the boundary. Forecast soundings indicate that convection is being and will be limited by lack of moisture, so don't expect a significant chance of convection along the lake breeze boundary this afternoon or this evening. Maintained slight chance pops in interior NE OH/NW PA where isolated showers may develop. Haze and smoke from wildfires in the western US and Canada are lingering across the eastern half of the area, and expect this to mix out tonight as a cold front moves south across the area. The front will also usher in increasing chances of showers and thunderstorms into the area after 8PM/00Z tonight. The best chance of showers and thunderstorms will lie just to the east of the area in western New York, although a few showers and thunderstorms may clip NE OH/NW PA, with the best chance in Erie County, PA. Most model guidance members maintain dry air across the area which would provide a mostly dry frontal passage, although the NAM is more aggressive with moisture and coverage of showers/thunderstorms. If the moist solution unfolds, showers and thunderstorms may develop as far west as the Islands. Isolated showers may linger across NW PA into Wednesday morning, but expect dry weather across most of the forecast area as high pressure begins to build in from the north. Temperatures will fall into the low to mid 60s tonight and highs will be in the below-average 70s on Wednesday. Wednesday's overnight lows will fall into the mid to upper 50s, although 60s may linger along the lakeshore. && .SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/... Thursday continues to feature a dry forecast with high pressure centered over the Great Lakes region with a fairly dry air mass, limiting precipitation chances. Temperatures will attempt to recover but just slightly with a northwest flow regime across the area, suppressing the return of warmer air. High pressure will pivot to the southeast on Friday, allowing for a return flow of warmer air across the region and moisture will increase through the area. With some better heating and a fairly strong northerly upper jet across the region, some convection should develop across the area on Friday, but coverage remains a concern depending on how much moisture can enter the region so will leave chance PoPs for the area. Temperatures will warm another few degrees for highs on Friday. && .LONG TERM /SATURDAY THROUGH TUESDAY/... A warm front will be north of the area by Saturday morning and additional heat and moisture will advect into the region and highs will increase into the 80s across the region. A cold front will approach from the northwest and allow for showers and thunderstorms to develop across the region and have maintained mid chance PoPs for much of Saturday and Sunday. The front will be south of the region by Monday and high pressure will build in, allowing for the beginning of next week to be fairly dry, but a bit cooler into the lower 80s. && .AVIATION /18Z Tuesday THROUGH Sunday/... Haze has been stubborn to mix out across the eastern half of the area and visibilities of 4 to 5 miles will continue at CAK/YNG/ERI for at least the next several hours. Showers and perhaps a few thunderstorms may develop along the lake breeze this afternoon or early this evening and have VCSH at CAK/YNG. The better chance of showers and thunderstorms arrives ahead of a cold front after 00Z this evening, although there is still uncertainty in the timing and western extend of precipitation. ERI and maybe YNG have the best shot at precipitation tonight, but it's possible that activity will develop as far west as the I-71 corridor. Have VCTS east of I-71 until around 08Z, but should be able to narrow the duration of VCTS as confidence in timing increases. Any showers/thunderstorms that move over terminals could produce non-VFR conditions. Lower clouds will move in overnight and expect a period of MVFR ceilings and perhaps some patchy fog from MFD east. There is also potential for a short window of IFR ceilings at these terminals, but confidence is too low to include with this update. The cloud deck should be remain at TOL/FDY, but can't rule out a very brief period of MVFR ceilings early Wednesday morning. Ceilings should scatter out west of I-77 by the end of the TAF period. Winds will be out of the west and northwest at 10 knots or less through this evening before becoming more northerly after the frontal passage Wednesday morning. Outlook...Non-VFR possible with isolated thunderstorms Friday into Saturday along a lake breeze boundary. && .MARINE... A cold front approaching from the north will cross the lake tonight and west winds will shift around to become more northwest across the lake. These winds will increase to 15 knots or so late tonight into Wednesday and allow for waves build over the central portion of the lake to 4 ft. Conditions will be close to small craft advisory criteria and one may be needed for a brief time on Wednesday morning. High pressure will build into the region on Wednesday through Thursday allowing for lighter north winds. The surface high will pivot southeast and a warm front will cross the lake allowing for south winds on Friday, increasing behind the warm front on Saturday. Showers and thunderstorms will develop across the lake for the weekend before a cold front crosses the lake on Sunday and winds shift to the west then northwest. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...None. PA...None. MARINE...None. && SYNOPSIS...Maines NEAR TERM...Maines SHORT TERM...Sefcovic LONG TERM...Sefcovic AVIATION...Maines MARINE...Sefcovic
Hazardous Weather Outlook National Weather Service Cleveland OH 333 PM EDT Tue Jul 20 2021 LEZ061-142>149-162>169-OHZ003-006>008-013-014-017>023-027>033- 036>038-047-089-PAZ001>003-211945- Ripley to Buffalo NY extending from 5NM off shoreline to US- Canadian border-Maumee Bay to Reno Beach OH- Reno Beach to The Islands OH-The Islands to Vermilion OH- Vermilion to Avon Point OH-Avon Point to Willowick OH- Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH- Conneaut OH to Ripley NY- Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM offshoreline to US-Canadian border- Reno Beach to The Islands OH beyond 5NM off shoreline to US- Canadian border- The Islands to Vermilion OH beyond 5 nm off shoreline to US- Canadian border- Vermilion to Avon Point OH beyond 5 nm off shoreline to US- Canadian border- Avon Point to Willowick OH beyond 5 nm off shoreline to US- Canadian border-Willowick to Geneva-on-the- Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the- Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border- Conneaut OH to Ripley NY beyond 5 nm off shoreline to US- Canadian border-Lucas-Wood-Ottawa-Sandusky-Geauga-Ashtabula Inland- Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-Wyandot-Crawford- Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-Holmes-Knox- Ashtabula Lakeshore-Northern Erie-Southern Erie- 333 PM EDT Tue Jul 20 2021 This Hazardous Weather Outlook is for Lake Erie, north central Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. OHZ009>012-211945- Erie-Lorain-Cuyahoga-Lake- 333 PM EDT Tue Jul 20 2021 This Hazardous Weather Outlook is for north central Ohio and northeast Ohio. .DAY ONE...This afternoon and tonight. There is a moderate swim risk late tonight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There is a moderate swim risk Wednesday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The Pittsburgh radar (KPBZ), 76 km away, was scanning. The volume nearest the first event began at 22:07 UTC.
2 thunderstorm wind. Local standard time, as filed.
Several trees down in Hubbard.
Downburst blew down about 20 trees and 10 power polls in the same direction in Roosevelt Park in Campbell. Time estimated via radar.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2021Every state in 2021This day in weather historyWarnings in Ohio, July 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 970327, 970325.